Alert archive / North Dakota / Wind Advisories in 2017
Wind Advisory 18, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Nov 21, 2017, 3:03 AM CST for 6 counties in North Dakota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2017, 3:03 AM CST (09:03 UTC)
- Expired
- Nov 21, 2017, 6:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, Foster County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND
The radar
The Aberdeen radar (KABR), 134 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963 WWUS73 KBIS 210903 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 303 AM CST Tue Nov 21 2017 NDZ025-037-047-048-050-051-211200- /O.EXP.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/ /O.NEW.KBIS.WI.Y.0018.171121T0903Z-171121T1200Z/ Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 303 AM CST Tue Nov 21 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... ...WIND ADVISORY HAS EXPIRED... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect until 6 AM CST early this morning. * WHAT...Northwest wind gusts around 45 mph. * WHEN...Through 6 AM CST Tuesday morning. * WHERE...Mainly in counties in and around the James River Valley. * Impacts...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ003>005-011>013-021>023-035-036-046-211015- /O.EXP.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Burleigh-Kidder-Emmons- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Bismarck, Steele, Tappen, Linton, and Strasburg 303 AM CST Tue Nov 21 2017 ...WIND ADVISORY HAS EXPIRED... Northwest winds have decreased to under 30 mph over most of central North Dakota. Therefore the wind advisory has been allowed to expire. Winds should continue decreasing slowly through the day. $$ JV
2 follow-up statements
036 WWUS73 KBIS 210910 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 310 AM CST Tue Nov 21 2017 NDZ025-037-047-048-050-051-211200- /O.CON.KBIS.WI.Y.0018.000000T0000Z-171121T1200Z/ Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 310 AM CST Tue Nov 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Northwest wind gusts around 45 mph. * WHEN...Through 6 AM CST Tuesday morning. * WHERE...Mainly in counties in and around the James River Valley. * Impacts...Driving high profile vehicles will be difficult. Working outdoors on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ JV
410 WWUS73 KBIS 211202 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 602 AM CST Tue Nov 21 2017 NDZ025-037-047-048-050-051-211315- /O.EXP.KBIS.WI.Y.0018.000000T0000Z-171121T1200Z/ Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 602 AM CST Tue Nov 21 2017 ...WIND ADVISORY HAS EXPIRED... Gusty northwest winds will continue to diminish this morning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 21, 12:57 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Nov 21, 12:57 AM CST, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1257 AM CST Tue Nov 21 2017 .UPDATE... Issued at 1200 AM CST Tue Nov 21 2017 Extended wind advisory until 3 am cst...and also expanded it south to include all counties east of Highway 83. 3-Hour pressure rises of 5-7 mb were associated with current wind gusts of 40-53 mph along and north of I-94 and mainly east of Highway 83. Pressure rises should continue to expand farther south as well...so decided to include Burleigh/Emmons counties and areas east along the SD border for the wind advisory. The pressure rises move south and east...but will revisit at 3 am cst as to whether we will need to extend the advisory until 6 am or so. For now we are well collaborated with eastern ND. Otherwise blended current hourly temps with ongoing forecast. A cold and blustery night with lows near zero northwest to the low to mid teens in the James River Valley. Wind chills of 10 to 20 below expected across the northern counties. UPDATE Issued at 943 PM CST Mon Nov 20 2017 Strong cold advection jet dynamics and FG forcing are combining to produce some light snow over southeast Montana into western South Dakota, with some light snow extending into southwest ND. Not expecting any accumulations but did mention some light snow or flurries southwest late this evening into the early overnight hours. Also seeing some very light returns over the north central with wrap around moisture behind the exiting surface low. Did see Rolla pick up a period of light snow but this is much lighter than the snow in the southwest. Will monitor but not really worth a mention at this time. Do have area of blowing snow continuing over the Turtle Mountains area through around midnight with the strong winds. For temperatures, we did cool them some but with considerable clouds dropping south from Canada, not certain how far to drop. Winds are also blowing pretty good, limiting radiational cooling in any clear spots. But with the strong cold advection, we did drop them some, but mainly cooled everyone off a little quicker than previously forecast. UPDATE Issued at 915 PM CST Mon Nov 20 2017 Winds still gusting between 40 and 50 mph from Minot and Garrison east to Rolla, Harvey and Carrington. Winds have diminished in the west and have allowed the advisory to expire over the northwest. Otherwise No significant changes to the going forecast. There are a few nuisance spotty flurries showing up from time to time, with no impacts. Will take a look at webcams and may add a mention of flurries. Will need to adjust temperatures a bit lower than previously forecast. UPDATE Issued at 536 PM CST Mon Nov 20 2017 Dry cold front has moved through western and central ND. Currently, strongest winds are within the fall/rise pressure bubble and tightest gradient from Minot to Rolla and south into the James River Valley. Winds here are gusting in the 40 to 50 mph range. Farther west, winds are not as strong but many locales are gusting in the 30 to 40 mph range. Current Wind advisory remains in effect until 9 pm CST. No need to make any changes at this time. Will revisit with the evening update. Strong cold advection will keep winds breezy through the night. Temperatures are already in the lower to mid 20s far northwest, and will continue to fall through the night across the forecast area. Made some adjustments to sky cover to account for increased mid clouds over the west. May see a few flurries/sprinkles this evening as this area moves across the southwest during the evening. Not expecting any accums. && .SHORT TERM...(This evening through Tuesday) Issued at 254 PM CST Mon Nov 20 2017 Strong winds this afternoon into tonight, near critical fire weather conditions south this afternoon, and a much colder Tuesday highlight the short term forecast. The strong cold front extending from the clipper across southeast Manitoba has cleared all of western and central North Dakota as of 21 UTC. Strong post-frontal winds continue to develop across the area. The strongest winds with gusts of 40-45kts are expected along and north of North Dakota Highway 200 where isallobaric forcing will be maximized into the early evening. However, winds have already peaked across the far northwest, and a slow decrease in winds are expected through the evening and overnight as isallobaric forcing focuses into Minnesota. A Wind Advisory remains in effect until 03 UTC for generally west of US Highway 83, and through 06 UTC to the east. This may be allowed to be cancelled a bit early. See the fire weather discussion below regarding a brief period of near critical fire weather conditions south this afternoon. A much colder Tuesday is expected area wide as cold high pressure builds across western and central North Dakota in the wake of the cold front today. Highs will likely be 20 to 30 degrees colder on Tuesday for most areas based on the 12 UTC global consensus. .LONG TERM...(Tuesday night through Monday) Issued at 221 PM CST Mon Nov 20 2017 A wintry mix Wednesday, possible record highs southwest on Thanksgiving, and a windy Friday highlight the extended forecast. The 12 UTC global suite is in agreement on a warm front propagating into western and south central North Dakota on Wednesday, and stalling out. A clipper will propagate along this baroclinic zone and support the potential for a wintry mix of freezing rain, sleet and snow with an warm layer aloft above sub- freezing air and road temperatures across northwest and central North Dakota. Overall QPF amounts are expected to be light, however, even a small amount of freezing rain will impact travel on Wednesday. The areas of most concern for light ice accumulations are across northwest and north central North Dakota, into the James River Valley. For Thanksgiving, the baroclinic zone remains, bisecting North Dakota from northwest to southeast. The 00 UTC NAEFS 850 mb mean temperatures climb to their 99th percentiles across the west, supporting the top of the forecast envelope for highs for November 23. The record High for Dickinson is 63 set in 1984, with a forecast of 65. The record high for Williston is 56, with a forecast high of 57. With the aforementioned baroclinic zone in place, a large temperature gradient is favored from southwest to northeast with highs only in the 20s across the Turtle Mountains. On Friday, another windy day is possible behind a cold front extending from a southern Canada clipper system. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1257 AM CST Tue Nov 21 2017 Strong northwest winds will persist through the night and into Tuesday morning. Winds will diminish from west to east during the day Tuesday. Minaly VFR conditions through the forecast period. There will be a period of MVFR ceilings as moisture wrapping around an exiting surface low moves southward across North Dakota through Tuesday AM hours. && .FIRE WEATHER... Issued at 254 PM CST Mon Nov 20 2017 A period of near critical fire weather conditions is ongoing this afternoon across southern North Dakota where relative humidity has fallen to near 20 percent with mixing, coincident with strong post-frontal winds. However, with sunset around 5 pm CST, and cooler air with higher dewpoints advecting in from the north, the overall threat should be rather limited in time. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 AM CST early this morning for NDZ003>005- 011>013-021>023-025-035>037-046>048-050-051. && UPDATE...JV SHORT TERM...PA LONG TERM...PA AVIATION...NH FIRE WEATHER...PA
Hazardous weather outlook, Nov 21, 12:07 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1207 AM CST Tue Nov 21 2017 NDZ001-002-009-010-017>020-031>034-040>045-220615- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 1207 AM CST Tue Nov 21 2017 /1107 PM MST Mon Nov 20 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Wind chills of 10 to 20 below zero are expected early this Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of a wintry mix of snow, sleet, freezing rain and rain across northwest and central North Dakota on Wednesday. Remember that even light amounts of freezing precipitation could result in very slick roads. Gusty northwest winds expected Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-220615- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 1207 AM CST Tue Nov 21 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight A Wind Advisory is in effect through tonight. Northwest wind gusts around 45 mph are expected, with some locals seeing gusts over 50 mph. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of a wintry mix of snow, sleet, freezing rain and rain across northwest and central North Dakota on Wednesday. Remember that even light amounts of freezing precipitation could result in very slick roads. Gusty northwest winds expected Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JV
Nearby
Wind Advisories in North Dakota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.